One of the most common medical misconceptions is that over-the-counter medication (OTC) is safe and its prescription drugs that are dangerous. However, in fact, there are tens of thousands of calls to poison control centers each year about concerns related to OTC medications and overdose. Many of these are related to overdoses of OTC pain medications like acetaminophen.
Since there over 600 products (including cold and flu medications) that contain acetaminophen, the total amount you are taking can really add up fast! “People don’t realize that these doses all add up, and before you know it you’ve exceeded the recommended dose of acetaminophen,” says Dr. Melisa Lai Becker, instructor in medicine at Harvard Medical School and a specialist in emergency medicine and toxicology at Harvard-affiliated Cambridge Health Alliance.
Dr. Hausknecht, a New York neurologist and pain management specialist, stated this:
“Each year a substantial number of Americans experience intentional and unintentional Tylenol (acetaminophen) associated overdoses that can result in serious morbidity and mortality. Analysis of national databases show that acetaminophen-associated overdoses account for about 50,000 emergency room visits and 25,000 hospitalizations yearly. Acetaminophen is the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health. Analysis of national mortality files shows about 450 deaths occur each year from acetaminophen-associated overdoses; 100 of these are unintentional.”
Tylenol and Other Over-the-Counter Pain Relievers Reduce Your Empathy
Excess acetaminophen has been associated with such side-affects as liver damage, emotional disconnection and a lessened sense of empathy. This has been substantiated in OTC drug tests on acetaminophen. One study showed reduced empathy in rats. While another study showed reduced positive empathy in humans (positive empathy is when a person feels happy for someone else). Acetaminophen also demonstrated a reduced capacity to trust other humans. Scientists explain this by pointing to changes in serotonin levels and receptor sites due to chronic acetaminophen use.
One of the most common issues reported with acetaminophen toxicity is liver damage. This is not due to the active ingredients themselves, but a by-product that is created within your body when it tries to breakdown and excrete acetaminophen through urine. It is this by-product that damages the liver. Acetaminophen also lowers the amount of glutathione in the liver. Glutathione is a powerful antioxidant that is naturally produced by your body to protect your liver. Adding alcohol to this can exacerbate the negative effects and lead to catastrophic liver damage.
Before 2011 the maximum daily dose of acetaminophen allowed by the FDA was 4,000 mg. Since the FDA changed it to 3,000 mg. The estimated lethal dose of the drug is 10 grams in one day, which is pretty close to a maximum daily dose.
If you have chronic pain that required OTC pain medication, we recommend natural treatments that target the root cause of the pain. Since most body pain in caused by inflammation (other things may be causing inflammation, but it is the inflammation that is painful), try natural treatments like turmeric (which is a staple in eastern medicine for treating pain and inflammation).
Read more about turmeric here:
Leave a Reply